Iowa, 2018

Heat in Iowa, July 4, 2018

July 4, 2018 · NWS FSD · 2 events in 2 counties and zones

Just south of an outflow from morning convection, sunshine returned temperatures to around 90 degrees, with stifling dew point readings near 80 degrees. Heat index values reached 100-105 for several hours during the early to mid afternoon, before the outflow expanded to cool readings below advisory criteria.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Just south of an outflow from morning convection, sunshine returned temperatures to around 90 degrees, with stifling dew point readings near 80 degrees. Heat index values reached 100-105 for several hours during the early to mid afternoon, before the outflow expanded to cool readings below advisory criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 4, 11:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1222 PM CDT Wed Jul 4 2018

.UPDATE...
Issued at 1216 PM CDT Wed Jul 4 2018

MCV and continued weak warm advection has really put a wrench
into today's forecast for most of the area. Between considerable
convective cloud debris and the severe convection over the eastern
CWA this morning, feel that we're going to struggle to reach
temperatures and dew points to meet heat advisory criteria in
portions of the advisory. Have trimmed back the advisory just to
the southern tier of counties where dew points may pool enough to
sufficiently reach criteria.

That said, most short term guidance is not handing todays forecast
well at all. The RAP has been a bit of an exception, and has at
least allowed me to steer the forecast into the afternoon and
evening hours. That said, have trended the severe weather risks
lower this afternoon and evening, the the main area of focus over
the southern zones. Will also throw a word of caution in there
about the potential for more elevated nocturnal convection on the
850 boundary after 10pm and towards midnight. Will be
investigating this potential higher this afternoon, but the
highest PoPs could be reoriented slightly in the timeline.

&&

.SHORT TERM...(Today and Tonight)
Issued at 412 AM CDT Wed Jul 4 2018

Active forecast in the next 24 hours with a slight risk for severe
weather and excessive rainfall.  On the large scale, low pressure
system moving out of eastern Saskatchewan is expected to lift into
central Manitoba today. Attendant cold front across central South
Dakota this morning is expected to work east through the day and
become the focus for additional convection later today.

This morning, a series of convective complexes rolling across the
plains. With storms remaining elevated, limited shear and
instability will keep severe weather chances to a minimum, with the
exception of wind.  Downdraft CAPE is in the 1200-1500 J/kg range
with inverted V type soundings near the surface. While CAMs have
been making adjustments with each iteration, appears there is a
decent chance of elevated storms moving across the forecast area
through the morning hours.  Thereafter,  there is some question as
to how much clearing will develop, but with very sultry airmass in
place, certainly has the potential to be another warm and muggy day
ahead of the front.  Have coordinated a heat advisory for the
eastern portions of the forecast area. By late in the day, potential
to see heat index values of 100-105 across the advisory area.

With muggy airmass, surface based CAPE values approach 3-4K with a
deteriorating cap.  CAMs are in general agreement that convection
will try to redevelop after 22Z.  Precipitable water values spike to
2-2.5" as models develop convection.  What is concerning is corfidi
vectors shrink to near zero across northwest Iowa through the
evening hours as the front is moving through.  With very moist
environment and deep warm cloud depths, have raised QPF to 1.5-2
inches along the South Dakota/ Nebraska border into northwest Iowa.
With these amounts in the neighborhood of 1-3 hour flash flood
guidance, am concerned about reinvigorating the flooding potential
across northwest Iowa, but confidence in precise location is not
there for a watch at this point.  Will continue to monitor for the
potential for a watch later today.

In terms of severe, shear is very weak, so expect best hail
potential with initial updraft development. Thereafter, main
severe threat to be wind if storms can organize and heavy rain.

.LONG TERM...(Thursday through Tuesday)
Issued at 412 AM CDT Wed Jul 4 2018

Front works south of the area overnight and cooler and drier
conditions are expected to develop across the northern plains.
Relatively quiet weather is expected through the remainder of the
week with a gradual warming trend through Sunday. Have not adjusted
much in the extended with active period in the short term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM CDT Wed Jul 4 2018

Scattered convection for the most part should miss the terminals
today. Very uncertain forecast into this evening, so would rather
not pin down any prevailing TSRA at this point and will keep skies
VFR. A surface boundary should drift southwards after midnight,
turning winds to the north in most areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ068>071.

MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ014-020>022-031-
     032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

UPDATE...Dux
SHORT TERM...BT
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Jul 4, 3:42 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
442 AM CDT Wed Jul 4 2018

SDZ038-039-050-052>054-057>060-063-064-050945-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-
442 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning. While the storms
are generally expected to remain below severe limits, a wind gust
or two up to 60 mph is possible.

Thunderstorms may try to redevelop late this afternoon along a
cold front moving through the area. A few strong storms may be
capable of producing hail to the size of golf balls and wind gusts
to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 4 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-065>071-050945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-
McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-
Clay SD-Union-
442 AM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible through the morning hours. In general,
these storms are expected to remain below severe limits, but an
isolated wind gust to 60 mph is possible with stronger storms.

Heat indices around 100 degrees are expected through the
afternoon and early evening hours.

Thunderstorms are expected to redevelop this evening into the
overnight. Some storms may produce hail to the size of ping pong
balls and wind gusts to 60 mph. Some storms may also produce very
heavy rainfall in excess of two inches along the Missouri River in
southeast South Dakota into northwest Iowa.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm.

In the hours before

Local storm report, Jul 4, 9:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HAIL             4 NE BIGELOW            43.55N 95.63W
07/04/2018  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

&&

KJH
Local storm report, Jul 4, 9:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     TSTM WND GST     LAKE PARK               43.45N 95.32W
07/04/2018  E60 MPH          DICKINSON          IA   EMERGENCY MNGR

&&

KJH
Local storm report, Jul 4, 10:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND DMG     3 NW LAKE PARK          43.48N 95.37W
07/04/2018                   DICKINSON          IA   EMERGENCY MNGR

            SMALL TREE BRANCHES DOWN. 2 INCHES OF RAIN
            IN 20 MINUTES.

&&

KJH
Local storm report, Jul 4, 10:34 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     LAKE PARK               43.45N 95.33W
07/04/2018                   DICKINSON          IA   EMERGENCY MNGR

            TREE DOWN. 3 INCHES OF RAIN FELL.

&&

KJH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Woodbury

When
July 4, 12:00 PM CST to 4:00 PM CST
Where
Woodbury forecast zone
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Heat, Ida

When
July 4, 12:00 PM CST to 4:00 PM CST
Where
Ida forecast zone
Reported by
ASOS
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773981, 773982.